Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 131, NWS Denver/Boulder, CO

September 21, 2000Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 21, 2000, 6:32 PM MDT for Douglas County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 21, 2000, 6:32 PM MDT (00:32 UTC)
Expired
Sep 21, 2000, 7:15 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Douglas County, CO

The radar

The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 220034
SVRDEN
COC035-220115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
632 PM MDT THU SEP 21 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 715 PM MDT

* AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PERRY PARK...OR ABOUT 30 MILES NORTH OF
  COLORADO SPRINGS...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PERRY
PARK...FRANKTOWN AND CASTLE ROCK.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
OUTFLOW WIND GUSTS IN EXCESS OF 60 MPH ARE INDICATED BY RADAR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3929 10505 3916 10495 3931 10465 3948 10483

GARD...WFO BOULDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:55 PM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 21, 2:55 PM MDT, 3 hours 37 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
255 PM MDT THU SEP 21 2000

MODELS ARE SIMILAR THROUGH ABOUT 36 HOURS WITH UPPER FEATURES
OF DIGGING UPR TROF OVR ID AND BRISK SW FLOW ACRS CO.  DIFFERENCES
OCCUR BY 48 HOURS WITH ETA SHOWING TENDENCY OF BRINGING UPPER TROUGH
ACROSS AREA...NGM AND AVN HOLD THE TROUGH BACK WITH SOUTHWEST FLOW
ALOFT CONTINUING.  AT THE SURFACE...MODELS HAVE DIFFERENT VIEWPOINTS
AND ONLY THE ETA CONTINUES TO BRING FRONT ACROSS NORTHEAST COLORADO
AROUND TONIGHT WITH DEEPENING UPSLOPE THROUGH FRIDAY.   BASED ON
CURRENT DATA...LIKE THE IDEA OF THE SLOWER MOVEMENT OF UPPER
FEATURES THROUGH 48 HOURS...AND SURFACE FRONT WITH SUBSEQUENT
UPSLOPE.

AIRMASS CONTINUES TO MOISTEN...AS DEPICTED BY CURRENT DEWPOINTS.
SATELLITE SHOWS ALOT OF MOISTURE UPSTREAM.  WITH JET DYNAMICS IN
PROXIMITY AND AN UNSTABLE AIRMASS TO PERSIST OVERNIGHT...EXPECT
SHOWERS TO CONTINUE OVERNIGHT.  FRONT MOVING ACROSS NORTHEAST
COLORADO AND DEVELOPING UPSLOPE TONIGHT WILL ADD LIFT FOR THE
CONTINUATION OF SHOWERS.  7H WINDS INCREASE TO 40 KTS BY 12Z
FRIDAY...BUT WITH LACK OF STABLE LAYER AT MOUNTAIN TOP WINDS SHOULD
STAY BELOW HIGH WIND CRITERIA.

ON FRIDAY...UPWARD MOTION AND NEARBY JET WILL KEEP SHOWERS
CONTINUING OVER AREA...ALTHOUGH DIV-Q PROGS SHOW SOME DESCENT DURING
AFTERNOON.  ALSO...MOUNTAIN OROGRAPHICS WEAK...SO SHOWERS NOT
EXPECTED TO BE WIDESPREAD.  7H TEMPERATURES DROP TO AROUND +5
DEGREES C DURING DAY...AND A RAIN/SNOW MIX LOOKS LIKE A
POSSIBILITY.  ACROSS PLAINS...UPSLOPE DEEPENS DURING DAY AND WILL
ALLOW FOR COOLER AIR TO FILTER INTO AREA.  IDEA OF FALLING
TEMPERATURES DURING THE AFTERNOON STILL LOOKS REASONABLE.

ON SATURDAY...UPSLOPE FLOW OVER PLAINS TO GET REINFORCED AS ANOTHER
SURGE TO MOVE IN FROM THE NORTH.  CROSS SECTIONS SHOW POTENTIAL FOR
CSI DURING THE AFTERNOON SOMEWHERE ACROSS AREA.  FEEL SCATTERED POPS
SHOULD SUFFICE FOR NOW...DUE TO THE UNCERTAINTY OF WHEN TROUGH WILL
MOVE OVER AREA.   DIFFERENCE IN GUIDANCE TEMPERATURES AND POPS
BECOME APPARENT.  WILL LEAN TOWARD THE COOLER AND WETTER FAN
GUIDANCE.

IN THE EXTENDED PERIOD...DISCREPANCIES IN LONG TERM MODELS CONTINUE.
MRF STILL LOOKS TO BE THE ODD MODEL OUT...AS UKMET AND NOGAPS HOLD
BACK THE TROUGH AND CUTOFF THE LOW.  LATEST AVN SUPPORTS THE SLOWER
TROUGH MOVEMENT...AND LOOKS TO BE THE BEST SCENERIOS.  BUT QUESTION
IS WHEN THE TROUGH PASSAGE OVER THE CWA WILL OCCUR.  NOGAPS SEEMS TO
HOLD BACK ON THE PASSAGE TOO LONG.  STILL ALOT OF UNCERTAINTY...BUT
WILL LEAN TOWARD A TROUGH PASSAGE MONDAY...WITH IMPROVING CONDITIONS
TUESDAY.    D-L

.DEN...NONE

In the hours before

Special weather statement, Sep 21, 1:46 PM MDT, 4 hours 46 minutes before
COZ030-032>050-212200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
145 PM MDT   THURSDAY   SEPTEMBER 21 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  STRONG WESTERLY WINDS ALOFT COMBINED WITH SURFACE LOW
PRESSURE AREA IN WYOMING AND EASTERN COLORADO WILL GENERATE STRONG
WEST TO SOUTHWEST WINDS 20-40 MPH OVER THE MOUNTAINS AND FOOTHILLS
TODAY AND TONIGHT WITH GUSTS UP TO 60 MPH POSSIBLE.  SOUTHWEST WINDS
15-30 MPH WILL ALSO BLOW OVER THE PLAINS BUT WILL SHIFT TO NORTHERLY
TONIGHT.

ENOUGH MOISTURE IS PRESENT TO CAUSE SCATTERED SHOWERS AND A FEW
THUNDERSTORMS IN THE MOUNTAINS THIS AFTERNOON AND EVENING BUT
DOWNSLOPE WINDS WILL PREVENT ANY PRECIPITATION FROM REACHING THE
PLAINS.

A COLD FRONT IN NORTHERN WYOMING IS EXPECTED TO PUSH SOUTH INTO
COLORADO TONIGHT.  SURFACE HIGH PRESSURE BEHIND THIS FRONT WILL
CAUSE UPSLOPE CONDITIONS TO DEVELOP ALONG THE FRONT RANGE AND OVER
NORTHEASTERN COLORADO TOMORROW.  MOIST AND UNSTABLE AIR BEHIND THE
COLD FRONT COULD BRING SOME RAIN TO THE PLAINS AND A MIXTURE OF RAIN
AND SNOW TO THE MOUNTAINS AND FOOTHILLS ON FRIDAY.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BOODA
Special weather statement, Sep 21, 4:25 PM MDT, 2 hours 7 minutes before
COZ0038>050-220600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
425 PM MDT THU SEP 21 2000

...COLDER AIR EXPECTED OVER NORTHEAST COLORADO FRIDAY...

A CANADIAN COLD FRONT WILL PUSH ACROSS NORTHEAST COLORADO TONIGHT...
WITH COLDER AIR MOVING INTO THE AREA FRIDAY.  TEMPERATURES FRIDAY
ARE EXPECTED TO REACH THE LOWER 60S BY LATE MORNING...THEN DROP INTO
THE 50S DURING THE AFTERNOON.  IN ADDITION...NORTH TO NORTHEAST
WINDS 10 TO 20 MPH WILL MAKE THE AIR FEEL MUCH COOLER.

TEMPERATURES BY SATURDAY MORNING ARE EXPECTED TO DROP INTO THE
MIDDLE AND UPPER 30S.  TEMPERATURES IN LOW LYING AREAS COULD DROP TO
NEAR 30 DEGREES.   GARDENERS MAY WANT TO CONSIDER COVERING OUTSIDE
PLANTS WHICH COULD BE VULNERABLE TO THE COLD TEMPERATURES.  IT MIGHT
BE A GOOD IDEA TO UNHOOK OUTSIDE HOSES TO ALLEVIATE THE POTENTIAL
FOR FREEZING.

SCATTERED RAIN SHOWERS ARE EXPECTED ACROSS NORTHEAST COLORADO
THROUGH SATURDAY MORNING.  SOME SNOW COULD BE MIXED WITH THE RAIN
FRIDAY NIGHT.

LESZCYNSKI

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:28 PM MDTSevere Thunderstorm WarningBOUElbert32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.